Are antidepressants ruining our sex life?
My question is this... my boyfriend and I have been together a little while and what started out as an exciting sexual relationship came to a crashing halt when he was diagnosed with a mild depression due to losing his job, moving, divorce, etc. He was prescribed Effexor — a mild antidepressant/anxiety reliever that he claims has reduced his sexual drive to ZERO. He says he's very tired (he is) and is supposed to be on this stuff for a year. Can this medication do this to him? He says that it has to bother him more than it bothers me!! I feel lonely and beginning to think it's just an excuse to keep some distance between us. He says he loves me every day, is very affectionate and loving — but I hate this and don't know what to do.
It sounds like your boyfriend is going through a series of stressful events, including a recent diagnosis and having to adjust to medication to manage his depression. Effexor (venlafaxine HCl) and other selective serotonin and norepinephrine reuptake inhibitors (SNRIs) are a class of medications used to treat depression and anxiety disorders. In addition to increasing serotonin and norepinephrine levels in the brain, these drugs often produce some other side effects, such as nausea, dizziness, insomnia, and decreased sex drive (libido), which may be what your boyfriend is experiencing. Side effects such as this one occur as the body adjusts to new chemical balances but are typically mild and go away a few weeks after starting the drug. That said, some people experience side effects for up to a year after starting their prescription. While his medication may be a contributing factor, you also mention that he has a significant number of life changes recently, all of which could also contribute to his sex drive (or lack of it). Further, sex drive can ebb and flow in relationships for everyone, regardless of medication side effects and large life events — how much sex a person wants at a given time can change over time. So how do you parse this all out? Read on for more information on SNRIs and navigating changes in sex drives.
While it’s challenging to navigate shifts of any kind in a relationship, changes in sexual encounters can be particularly difficult to manage, especially if the change doesn’t feel mutual. Does that mean your sexual relationship is doomed? Certainly not. If your boyfriend is only supposed to be on venlafaxine for one year, he may choose to stick it out, knowing that his sexual appetite may return when he’s done with his prescription regimen. Additionally, if he feels it's helping with his depression, he may feel as though this medication is the appropriate choice for him, even with the potential side effects. If your boyfriend is frustrated by the change in libido, you might suggest that he discuss these options with the prescribing health care provider. If this doesn't yield desirable results, he may want to seek help from someone who has experience dealing specifically with the sexual side effects of antidepressants. They may be able to make adjustments to your boyfriend’s prescription — such as changing dosage, varying the time the dose is taken, or even switching medications altogether — that can help alleviate unwanted symptoms.
It’s also worth noting that many people try several antidepressants before finding the one that best meets their needs, as each SNRI varies in chemical makeup and how it affects the individual. The decision to switch medications is one made jointly between the individual and medical provider, and oftentimes depends on the context — for example, how long the person plans to be taking the medication. In addition to pharmacological adjustments, behavioral ones might do the trick, too. Have you considered having sex right before he takes his pill, when the amount in his system is lowest? You could also think about what you're defining as being physically intimate with each other and look to expand that definition. Experimenting together is a good way to help you navigate the change in your sex life.
While SNRIs are a likely suspect for his decreased sex drive, it’s also possible that the depression itself is the cause — for example, one of the main symptoms of depression is loss of sexual appetite and the physical signs of arousal. It's also possible that the number of major life changes he's experienced (move, divorce, lost job) have all contributed to his lack of libido. Regardless of the reason, feeling frustrated or lonely is a common response to sudden changes in your sex life and relationship. You might ask yourself: how has this had an impact on the way you and your boyfriend communicate? Have you been able to specifically identify your needs to feel fulfilled or how you feel about it? Open and honest communication are vital in a healthy relationship, especially during difficult periods such as this one.
Some couples find it helpful to consult with a professional to explore issues affecting their relationship. If you’re not quite there yet, how about speaking to your boyfriend again about how you're feeling? Consider telling him that you've been feeling lonely lately, that you miss being intimate with him, and that, for you, sex is a key aspect of your relationship. However you choose to proceed, don't forget to take extra care of yourself during this time. And though you want to take care of your needs, be sure to show him some compassion and be a source of support as you seek to gain a better understainding of both of your physical needs while transitioning through some major changes in his life.
Best of luck!
Originally published Oct 24, 2003
Can’t find information on the site about your health concern or issue?
Submit a new comment